Volume 9, issue 3 (2009)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 19
Issue 3, 1079–1618
Issue 2, 533–1078
Issue 1, 1–532

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Ethics Statement
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Other MSP Journals
This article is available for purchase or by subscription. See below.
Surgery on a knot in $(\mathrm{surface} \times I)$

Martin Scharlemann and Abigail A Thompson

Algebraic & Geometric Topology 9 (2009) 1825–1835
Abstract

Suppose F is a compact orientable surface, K is a knot in F × I, and (F × I)surg is the 3–manifold obtained by some nontrivial surgery on K. If F ×{0} compresses in (F × I)surg, then there is an annulus in F × I with one end K and the other end an essential simple closed curve in F ×{0}. Moreover, the end of the annulus at K determines the surgery slope.

An application: Suppose M is a compact orientable 3–manifold that fibers over the circle. If surgery on K M yields a reducible manifold, then either

* the projection K M S1 has nontrivial winding number,

* K lies in a ball,

* K lies in a fiber, or

* K is cabled.

PDF Access Denied

However, your active subscription may be available on Project Euclid at
https://projecteuclid.org/agt

We have not been able to recognize your IP address 34.235.143.190 as that of a subscriber to this journal.
Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recom­mendation form. Or, visit our subscription page for instructions on purchasing a subscription.

You may also contact us at contact@msp.org
or by using our contact form.

Or, you may purchase this single article for USD 40.00:

Keywords
Dehn surgery, taut sutured manifold
Mathematical Subject Classification 2000
Primary: 57M27
References
Publication
Received: 5 June 2009
Revised: 10 August 2009
Accepted: 11 August 2009
Published: 2 October 2009
Authors
Martin Scharlemann
Mathematics Department
University of California, Santa Barbara
Santa Barbara, CA 93117
USA
http://www.math.ucsb.edu/~mgscharl/
Abigail A Thompson
Mathematics Department
University of California, Davis
Davis, CA 95616
USA
http://www.math.ucdavis.edu/~thompson/